Local

‘This is a poison, and it acts very fast,’ sheriff says of toxic street drug that’s hit Middle Georgia

Sheriff: This is a poison and it acts very fast

Law enforcement and health care leaders united in Bibb County on June 6, 2017, to share information with the media about a potentially lethal drug that is believed to be responsible for four deaths and more than a dozen overdoses in Macon in the p
Up Next
Law enforcement and health care leaders united in Bibb County on June 6, 2017, to share information with the media about a potentially lethal drug that is believed to be responsible for four deaths and more than a dozen overdoses in Macon in the p

A toxic street drug has been linked to dozens of hospitalizations for overdoses and up to four deaths in Middle Georgia in the last two days, health officials say.

The drug, in the form of a yellow pill, is circulating in central and south Georgia, but it may also be in other parts of the state, according to the Georgia Department of Public Health. Overdoses have also been reported Warner Robins, Centerville, Perry and Albany.

The emergency room at the Medical Center, Navicent Health, has treated more than a dozen people for opioid overdose in the last 48 hours, said Dr. Chris Hendry, the hospital’s chief medical officer. Deaths have been reported at the Medical Center, the Houston Healthcare emergency room and Coliseum Medical Centers.

“There is a new drug that’s surfaced in our community. It’s being sold on the street as Percocet. However, when it’s taken, the patients are experiencing significant and severe(ly) decreased levels of consciousness and respiratory failure,” Hendry said during a news conference in front of the emergency room Tuesday afternoon. Percocet, an opioid painkiller, is the brand name of a drug that mixes oxycodone and acetaminophen.

The compound pills in question contain a potentially lethal substance, which agencies across the state are working to identify, according to the Georgia Department of Public Health. The Georgia Bureau of Investigation, the Georgia Poison Center and the Georgia Drugs and Narcotics Agency are also involved in the investigation.

Someone is passing off the pills as prescription drugs, said Bibb County Sheriff David Davis. All of Navicent Health’s overdose patients so far have swallowed the medicine, Hendry said.

Patients have experienced respiratory failure and unconsciousness, Hendry said. Symptoms, which include difficulty breathing and slurred speech, come on fairly quickly after taking the drug.

“We need to know who’s putting this poison in the community,” Davis said. “This is a poison, and it acts very fast. Right now, our primary concern is to help those who are suffering overdoses and then get more leads.”

Patients have had to be placed on ventilators and required large doses of a medicine called naloxone, sold under the brand name Narcan, to block the drug’s effects, according to public health officials. Hendry said Navicent Health is working with the state to make sure they have adequate supplies of Narcan, although the medicine isn’t effective in every case.

Police officers exposed to a deadly synthetic opioid tell their story in a warning issued by the DEA on June 6, 2017 by Acting administrator Chuck Rosenberg.

The Bibb County Sheriff’s Office has some Narcan kits but should receive more in the next month through a grant from the Medical Association of Georgia, Davis said. The hope is for all of the department’s patrol cars and drug units to carry kits in case deputies encounter people who’ve overdosed.

Hendry urged people not to take prescription drugs unless prescribed by their physician and obtained from a pharmacy. They should call authorities if they spot the yellow pills, but they should not touch the medicine. Anyone who has taken the drug or is experiencing overdose symptoms should be taken to the nearest hospital immediately.

“I think we need to make sure we get all the facts and, more importantly, have the public awareness so that people know what to watch out for,” said Ninfa Saunders, Navicent Health’s president. “We don’t know how pervasive this is. We don’t know how intrusive this is going to be.”

A drug overdose death was reported in Macon on Sunday, and a death Monday could also be drug-related, said Lonnie Miley, the chief deputy coroner for Bibb County. However, it’s not clear what specific drugs were used since toxicology reports have not been returned.

Navicent Health expects to have its toxicology reports back in a few days, Hendry said.

“I can’t say what it’s contributed to, but I think we have had more than usual overdoses without a doubt,” Miley said.

Hendry said he’s never seen so many overdoses in such a short time frame. This is the first time the sheriff’s office has encountered this type of drug in the area, and the concentrated number of cases is cause for alarm, Davis said.

It’s unclear whether the recent overdose increases are due to a specific drug, increased drug use or more potent drugs, Miley said. The No. 1 cause of death for Americans younger than 50 is drug overdose, according to a New York Times report.

Drug overdose deaths showed the largest increase to date from 2015 to 2016, increasing by almost 19 percent, according to preliminary data compiled by the Times. The deaths spiked from 52,404 to an estimated 59,000.

Just last month, the GBI issued a public safety alert in response to the rise of synthetic opioid deaths.

Seventeen Georgians died in the first four months of 2017 after taking two manufactured drugs that have since been banned, U-47700 and furanyl fentanyl. In comparison, a total of 17 people died during the entire 2016 year.

More than a half-million people died from opioids between 2000 and 2015. Today, opioid deaths are considered an epidemic. To understand the struggle of a drug addiction, we take a closer look at what happens to the body.

Andrea Honaker: 478-744-4382, @TelegraphAndrea

You can help

If you have information on the toxic drugs or who’s distributing them, call the Bibb County Sheriff’s Office at 478-751-7500 or the Macon Regional CrimeStoppers hotline at 1-877-682-7463. People who come forward with information won’t face charges, Sheriff David Davis said.

Related stories from Macon Telegraph

  Comments